Alert archive / South Dakota / Heat Advisories in 2016
Heat Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Jun 17, 2016, 11:13 AM CDT for 20 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Jun 17, 2016, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2016, 11:13 AM CDT (16:13 UTC)
- In effect from
- Jun 17, 2016, 1:00 PM CDT
- Expired
- Jun 17, 2016, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 24 counties
Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100 WWUS73 KFSD 171613 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1113 AM CDT FRI JUN 17 2016 IAZ020-031-NEZ013-014-SDZ038-039-052>055-058>071-180000- /O.NEW.KFSD.HT.Y.0003.160617T1800Z-160618T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-BEADLE-KINGSBURY-JERAULD-SANBORN- MINER-LAKE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX- DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...MADISON...ORLAND...PLANKINTON...WHITE LAKE...STICKNEY... MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... CLAYTON...PARKER...CENTERVILLE...MARION...VIBORG...IRENE... HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON... VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 1113 AM CDT FRI JUN 17 2016 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * WEATHER CONDITIONS...TEMPERATURES REACHING THE LOWER TO MIDDLE 90S COMBINES WITH HIGH HUMIDITY WILL RESULT IN A HEAT INDEX OF 100 TO 105 DEGREES THIS AFTERNOON INTO THE START OF THE EVENING. *IMPACTS...PROLONGED EXPOSURE TO HOT AND HUMID CONDITIONS MAY LEAD TO HEAT RELATED ILLNESS. EXCESSIVE HEAT MAY ALSO IMPACT THOSE MORE SUSCEPTIBLE TO ILLNESS...INCLUDING CHILDREN...THE ELDERLY AND PETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jun 17, 6:05 AM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 6:05 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 605 AM CDT FRI JUN 17 2016 .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT Fri Jun 17 2016 Biggest concerns in the short term remain focused on the heat, humidity and risk of convection later this afternoon and evening. Models this morning continue to struggle with low level moisture and have done a poor job handling ongoing convection over Montana and North Dakota. Nevertheless, surface observations indicate an expansive reservoir of 70 degree dew points have advected northward over the past 24 hours. Through Daybreak: Shortwave energy will continue to lift northeast across portions of western and central North Dakota. Convection should become slightly more organized though the morning tracking towards western Minnesota. As the somewhat weak LLJ begins to veer, wouldn't rule out an isolated shower/storm developing along the Buffalo Ridge after sunrise, but feel convection chances are low. Today/Tonight: The biggest concern will be with an approaching frontal boundary pushed eastward by convection and shortwave energy. A very warm and humid airmass will build south and east of this boundary. High temperature have been increased into the 90s, which brings heat index values near advisory levels. Adjusting boundary layer moisture values still pushes MLCAPE values upwards of 2-4k J/KG. Effective shear remains rather poor through the afternoon/evening AOA 15-20 knots. The biggest question is the degree of forcing and ability to overcome very warm temperatures aloft. Forcing will be the strongest along the sfc boundary, with CAMs suggesting an area of higher convergence along the HWY 14 corridor, perhaps being enhanced by outflow from northern MN convection. Further south and southwest, the absence of any highly detectable mid-lvl vorticity maximum this morning across Kansas/Nebraska makes the forecast a bit more difficult. There does appear to be a minor 700 mb wave forming in northwestern KS, that could serve as a secondary focal point of convection that would lift northward in the evening. Should convection develop, it would have the potential to form into one or more clusters slowly working across the CWA in the evening. Will see a gradual downturn by sunset, but anticipate widely scattered storms persisting into the early morning hours. Severe Weather Threats: Given high buoyancy values, but weak shear, would anticipate the biggest risks of localized downbursts. Given large CAPE, hail will also be possible, but the lack of shear should prevent very large hail. The tornadic threat, while low, can't be discounted immediately along the boundary.Perhaps a secondary threat to consider would be heavy rainfall. Despite the short duration of individual updrafts, the slow storm propagation could lead to localized flash flooding. PWAT values are running nearly 1.75", which is near daily record values. Despite what could be a scattered storm coverage, have added heavy rain wording into the grids. .LONG TERM...(Saturday through Thursday) Issued at 313 AM CDT Fri Jun 17 2016 Warm and humid weekend in store across the area with ridge building across the western half of the US. Could have a few thunderstorms around in the morning as short wave exits the area. Some of the models including the NAM and GFS are quite convective, but think the cap will come into play especially south of Interstate 90. Profile warms throughout the day, and 850 hpa temps warm to 21-25 C. Depending on cloud cover, could see temperatures top out in the upper 80s and lower 90s. With humid conditions expected, could see heat index values approach 100 across central South Dakota. The more certain heat concern is on Sunday ahead of a cold front approaching. As previous forecast mentioned, atmosphere is capped ahead of the front leading to good heating. Will certainly be breezy with 25-30 knots at 925 hpa and 850 hpa. With moisture pooling ahead of the front, could see heat index values eclipse the century mark along and east of the James River valley towards highway 60. As cooler air moves in aloft behind the front Sunday night into Monday, there is a chance of thunderstorms. However, much of the large scale synoptic forcing remains to the north making the chance of precipitation highly questionable. For what it is worth, there is a secondary jet streak south of the main jet streak to the north that influences the area Sunday night into monday morning. Much of the forecast area remains in the right front quadrant of the jet streak, but the far northeast corner will be on the edge of the left front potentially helping development slightly. Behind the front, temperatures cool through mid week prior to an additional warming spell that looks to develop by late in the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 602 AM CDT Fri Jun 17 2016 A rather uncertain convection forecast continues for later today. Latest guidance suggests coverage of storms may not be sufficient enough for anything more than a vicinity mention at this time. However favored timeframe for convection remains from 6pm to 10pm. VFR conditions will be the prevailing category throughout the TAF period and winds will remain southerly into Saturday morning. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Jun 17, 3:46 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CDT FRI JUN 17 2016 MNZ071-072-080-097-098-SDZ038>040-050-052>070-180900- LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 346 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HEAT INDEX VALUES THIS AFTERNOON WILL CLIMB BETWEEN 95 AND 100 DEGREES. SCATTERED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. THE MAIN RISKS WILL BE DAMAGING WINDS UP TO 70 MPH AND HALF DOLLAR SIZE HAIL. LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING MAY ALSO BE POSSIBLE. STORMS WILL SLOWLY WEAKEN BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND NIGHT AS A FRONT MOVES THROUGH THE AREA. STRONG TO SEVERE STORMS MAY BE POSSIBLE. HEAT AND HUMIDITY WILL CONTINUE THIS WEEKEND. HEAT INDEX VALUES MAY REACH OR EXCEED 100 DEGREES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014- SDZ071-180900- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA- UNION- 346 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL CLIMB INTO THE LOWER 90S. THUNDERSTORMS WHICH DEVELOP OVER PORTIONS OF EASTERN SOUTH DAKOTA AND ADJACENT AREAS OF MINNESOTA MAY DROP SOUTHWARD INTO NORTHWEST IOWA LATE THIS EVENING. WHILE THE SEVERE WEATHER RISK IS LOW...THESE THUNDERSTORMS MAY PRODUCE STRONGER WINDS AS THEY MOVE SOUTHEAST AND DISSIPATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND NIGHT AS A FRONT MOVES THROUGH THE AREA. STRONG TO SEVERE STORMS MAY BE POSSIBLE. HEAT AND HUMIDITY WILL CONTINUE THIS WEEKEND. HEAT INDEX VALUES MAY REACH OR EXCEED 100 DEGREES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 37 min |
| Jun 17, 6:49 PM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jun 17, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 24 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 32 min |
Nearby
Heat Advisories in South Dakota, 2016Heat Advisories in Nebraska, 2016Heat Advisories in Iowa, 2016Every heat advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.